MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKNOWN OTHER INTERNAL FIXATION IMPL; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. UNKNOWN OTHER INTERNAL FIXATION IMPL; NAIL, FIXATION, BONE
Catalog Number UNKNOWN
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Inflammation (1932); Pain (1994); Impaired Healing (2378); Fluid Discharge (2686); Osteomyelitis (4533)
Date of Event 08/23/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient suffered from inflammatory reaction around the implants section after having a fracture fixation surgery of the left tibia using the trigen tibial meta-nail system, and a left femur fixation using the trigen femoral meta-nail system.The patient underwent an unplanned hardware removal on (b)(6) 2023.The patient achieved union at 35 weeks after the primary surgery.Primary fixation surgery was performed on (b)(6) 2016 after a serious motor vehicle accident.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication identified through the review of clinical evidence from post market clinical data collection activities that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H6: given the nature of the alleged incident, the device, could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided the clinical root cause for the reported ongoing inflammatory reaction could not be linked to the smith and nephew devices used.The reported event is likely procedure related infections or hematogenously spread based on the findings from the medical records (the reported multiple surgeries, the reports of problems with a draining sinus for years following his initial surgery, cultures showing staph aureus, and the reported chronic osteomyelitis).There is no evidence to support that the smith and nephew device contributed to the reported events.Although it was reported that the patient was doing great 6 weeks following the last procedure, the future impact to the patient cannot be determined.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system reveals in the adverse events that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H11.Corrected information in b5, d6b, and h6 (health effect - clinical code).
 
Event or Problem Description
It was reported that the patient suffered from inflammatory reaction around the implants section after having a fracture fixation surgery of the left tibia using the trigen tibial meta-nail system, and a left femur fixation using the trigen femoral meta-nail system.The patient underwent an unplanned hardware removal on (b)(6) 2019.The patient achieved union at 35 weeks after the primary surgery.Primary fixation surgery was performed on (b)(6) 2016 after a serious motor vehicle accident.
 
Event or Problem Description
It was reported that the patient suffered from inflammatory reaction around the implants section after having a fracture fixation surgery of the left tibia using the trigen tibial meta-nail system, and a left femur fixation using the trigen femoral meta-nail system.The patient underwent an unplanned hardware removal on (b)(6) 2017.During this unplanned surgery, on the trigen femoral retrograde meta-nail system the distal femur interlocking screws were removed.As per the trigen tibial meta-nail system, the two medial to lateral interlocking screws were removed followed by the 2.7 mm screw across the plafond.Primary fixation surgery was performed on (b)(6) 2016 after a serious motor vehicle accident.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices, could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided the clinical root cause for the reported ongoing inflammatory reaction could not be linked to the smith and nephew devices used.The reported event is likely procedure related infections or hematogenously spread based on the findings from the medical records (the reported multiple surgeries, the reports of problems with a draining sinus for years following his initial surgery, cultures showing staph aureus, and the reported chronic osteomyelitis).There is no evidence to support that the smith and nephew device contributed to the reported events.Although it was reported that the patient was doing great 6 weeks following the last procedure, the future impact to the patient cannot be determined.For the internal fixation implant, device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management file, prior actions and sterilization records review could not be performed.For the low profile screws 5.0 mm x 42.5 and 5.00mm x 60 mm , meta-nail tibial and meta retro femoral nail, a review of complaint history for the part numbers over 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.For the low profile screws 5.0 mm x 32.5 mm, a review of complaint history revealed similar events for the listed devices over the previous 12 months, but no similar events for the batch based on the historical data.For the low profile screw 5.0 mm x 35mm, a review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data.This failure mode will be monitored for future complaints for any necessary corrective actions.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the instructions for use documents for intramedullary nail system revealed that infections, both deep and superficial has been identified in adverse effects.Active, local infection or previous infections are identified in contraindications for intramedullary nail system.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.A review of the sterilization records revealed the batches were sterilized within normal parameters.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
UNKNOWN OTHER INTERNAL FIXATION IMPL
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20058822
Report Number1020279-2024-01659
Device Sequence Number15533146
Product Code JDS
UDI-Device Identifier03596010548450
UDI-Public3596010548450
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Study,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date04/05/2026
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2024
Supplement Date Received by Manufacturer09/23/2024
10/10/2024
11/26/2024
Initial Report FDA Received Date08/24/2024
Supplement Report FDA Received Date09/24/2024
10/10/2024
12/02/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/07/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645032 / LOT: 16DM06790; 71645032 / LOT: 16DM06791; 71645035 / LOT: 16JM17085; 71645042 / LOT: 16KM04311; 71645060 / LOT: 16GM12698; 71653240 / LOT: 16DM05112; 71655137 / LOT: 16DSM0230; PN: 71645032 / LN: 16DM06790; PN: 71645032 / LN: 16DM06791; PN: 71645035 / LN: 16JM17085; PN: 71645042 / LN: 16KM04311; PN: 71645060 / LN: 16GM12698
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexMale